“Be realistic with family members about how easy it is to overdose. Have a calm, direct conversation and listen without judgment,” says Kenicia Curry, Clinical Pharmacy Specialist at Legacy Community Health.
By Kenicia Curry and Neha Agrawal, Clinical Pharmacy Specialists and Ashley Guidry, Communications Associate
Over the past four years, fentanyl-related deaths in Texas have increased by more than 575%. Recent data shows that fentanyl overdose is the number one killer of Americans ages 18 and 44 years old. Fentanyl is a potent synthetic opioid drug approved by the Food and Drug Administration (FDA) for pain relief. It is 100 times stronger than morphine and 50 times stronger than heroin.
There are two types of fentanyl: illicitly manufactured fentanyl and pharmaceutical fentanyl, which is prescribed by doctors to treat severe pain. Illicit fentanyl is commonly linked to most fentanyl-related deaths.
Fentanyl goes by many street names including Dance Fever, Jackpot, King Ivory and Poison. Drug dealers put fentanyl in fake pills to look like legitimate prescription drugs. It can be snorted, smoked, taken by pill and combined with other substances.
“Openly discuss with loved ones that many fake pills are made to look like prescriptions, or even made to look like candy and may contain fentanyl without their knowledge,” Neha Agrawal, explains. “Lethal amounts of fentanyl have been found in Xanax’s, Adderall’s, Ecstasy and other recreational drugs obtained online.”
As little as two milligrams of fentanyl (the size of five grains of salt) can be deadly depending on a person’s body size and tolerance. It can produce effects on the body like pain relief, sedation, dizziness, urinary retention, nausea and vomiting.
Early this year, fentanyl took the life of a teen in Kyle, Texas. Three more teens’ lives were stolen from a fentanyl overdose last year as well. The Hays County Sheriff’s Office reported a total of 37 fentanyl overdoses in 2022, 14 of which involved juveniles between 13 and 17 years old.
According to Curry, the signs to look for when you think someone is having an overdose is:
- Small, constricted “pinpoint pupils”.
- Face is extremely pale and/or feels cold or clammy to the touch.
- The body goes limp.
- Fingernails or lips have a purple or blue color.
- Vomiting or making gurgling noises.
- Cannot be awakened or unable to speak.
- Breathing or heartbeat slows or stops.
Curry says, “Naloxone (Narcan®) is a medication that can reverse an overdose from opioids, including fentanyl. It is recommended for anyone taking opioids (via prescription or illicit use) to obtain Naloxone and educate all family members in the home on administration.” Over-the-counter Narcan® will soon be available in pharmacies, grocery stores and other retailers this fall. It is currently available only at pharmacies by request.
“Opioid overdose is 100% preventable!” states Agrawal. “Please do not accept any unmarked pills from unknown sources, online or otherwise. Be safe and prepared with a plan in case of an overdose.”